Losing weight, when to start medications ?

Question

was recently diagnosed positive about 2 months back lost quite a bit of weight about 25 pounds i am in india did my cd4 which was 438 doctor told me to check for tb but it was not there from couple of weeks my weight has been normal about 140 pounds it was 168 at the time of testing the doctor told me not to start ART now as my cd4 is not bad not below 200 but i get red rashes frequently they come and go and couple of days back i got small red like boiling spots on my hand and legs the doctor told me to apply some moistu. the doctor told me to check cd4 after 3/4 months as i don't need ART now he told me i must have lost so much weight due to depression and stress when i got the positive report .i am really depressed should i consult one more doctor my weight goes to 138 pounds and then back to 140 pounds he told me to eat good food as it will control to keep my weight normal.can you tell me why i am loosing so much weight. please reply fast.

Answer

Hello, and thanks for posting.

A new diagnosis of HIV is a stressful and traumatic event which often leads to anxiety and depression. The physical effects associated with stress cannot be underestimated and a partial list includes loss of appetite, weight loss, sleep disturbance, skin rashes, increased pain, and shortness of breath.

Anxiety and depression can be helped by counseling and medication and this aspect of care is sometimes overlooked. It sounds like your weight loss may be related to anxiety and depression.

The decision to start HAART depends of many factors and with a CD4+ lymphocyte count of 438 it is less likely that your symptoms are related to HIV. However, some patients choose to start antiretroviral therapy at counts higher than the consensus range of 200-350 and this is a perfectly reasonable approach.

Let us know how things go for you and best of luck!